Georgia, 2013

Flash Flooding and Lightning Strike in Georgia, July 10, 2013

July 10, 2013 · NWS CAE · 8 events in 2 counties and zones

Thunderstorms produced 2 to 5 inches of rain in a couple of hours over portions of Columbia County resulting in flash flooding of several streams with water getting into homes and closing roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Thunderstorms produced 2 to 5 inches of rain in a couple of hours over portions of Columbia County resulting in flash flooding of several streams with water getting into homes and closing roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 10, 9:26 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 10, 9:26 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 AM EDT WED JUL 10 2013

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH THURSDAY. A COLD
FRONT WILL MOVE INTO THE REGION AND STALL FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SHORT WAVE IN THE CSRA HAS GENERATED MORE SHOWERS AND
THUNDERSTORMS IN THAT REGION. SO...INCREASED POPS TO 60 PERCENT
IN THE CSRA. OTHERWISE...THE LATEST RAP SHOWS AN H7 SHORTWAVE
TROUGH LINGERING OVER THE FORECAST AREA THROUGH 18Z. THE H5 FLOW
APPEARS DIFLUENT. THE MOIST SOUTH FLOW ASSOCIATED WITH THE
OFFSHORE HIGH WILL CONTINUE. EXPECT SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS MAINLY NEAR THE TIME OF MAXIMUM HEATING ALTHOUGH
THE HRRR INDICATES CONSIDERABLE COVERAGE IN THE WEST PART THIS
MORNING. WE HAVE LEANED TOWARD THE HIGHER GUIDANCE POPS. SLOW
STORM MOVEMENT AND PRECIPITABLE WATER AROUND 2 INCHES WILL SUPPORT
VERY HEAVY RAIN IN SOME AREAS. CLOUDINESS AND SHOWERS SHOULD HELP
HOLD DOWN TEMPERATURES. EXPECT HIGHS MAINLY IN THE UPPER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CONTINUE TO CIRCULATE
MOIST AIR INTO THE FORECAST AREA AHEAD OF THE COLD FRONT
APPROACHING FROM THE NORTHWEST. THE NAM AND GFS SHOW THE FRONT
NEAR THE AREA THURSDAY NIGHT. CONVERGENCE AHEAD OF THE FRONT AND
DEEPENING UPPER-LEVEL TROUGHING SHOULD SUPPORT AN INCREASE IN
SHOWER AND THUNDERSTORM COVERAGE. A DIFLUENT 1000-500 MB THICKNESS
PATTERN AND PRECIPITABLE WATER AROUND 2 INCHES INDICATES SLOW
STORM MOVEMENT AND HEAVY RAIN. EXCESSIVE RAIN MAY BECOME AN ISSUE
AND FLASH FLOOD WATCHES OR WARNINGS MAY BE NEEDED. LEANED TOWARD
THE HIGHER GUIDANCE POPS WITH THE GREATER CHANCES NEAR THE TIMES OF
MAXIMUM HEATING. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE
FORECAST.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE GFS AND ECMWF CONTINUE TO SHOW A MOIST LOW-LEVEL ONSHORE FLOW
DURING MUCH OF THE MEDIUM-RANGE PERIOD. THE MODELS INDICATE UPPER
TROUGHING OVER THE FORECAST AREA BECOMING A CUT-OFF LOW AND
RETROGRADING SATURDAY AND SUNDAY. ANOTHER CUT-OFF LOW APPEARS TO
DEVELOP AND DROP SOUTHWARD TO NEAR THE AREA LATE IN THE PERIOD.
THE EXTENT OF MOISTURE ASSOCIATED WITH CHANTAL IS ALSO A
COMPLICATION. THE GENERAL PATTERN SUPPORTS SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WITH HIGH TEMPERATURES COOLER THAN
CLIMATOLOGY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS THE REST OF TODAY EXCEPT FOR MVFR CIGS IFR VSBYS IN
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. MVFR CIGS/VSBYS
POSSIBLE TONIGHT FROM 08Z-13Z.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
LATE NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 10, 2:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
321 AM EDT WED JUL 10 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
321 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

RIVER FLOOD WARNINGS.

ALSO...HEAVY RAIN WITH SOME OF THE THUNDERSTORMS TODAY AND TONIGHT
MAY LEAD TO LOCALIZED FLOODING IN POOR-DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

RIVER FLOOD WARNINGS.

ALSO...HEAVY RAIN WITH SOME OF THE THUNDERSTORMS MAY LEAD TO
LOCALIZED FLOODING IN POOR-DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 108 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Columbia

When
July 10, 1:00 PM EST to 2:45 PM EST
Where
Columbia County, 2.21 mi SW of Evans
Reported by
County Official
Coordinates
33.510, -82.160

Crawford Creek Water Plant closed to do flooding across access roads.

Lightning, Columbia

When
July 10, 1:00 PM EST
Where
Columbia County, Martinez
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.520, -82.080

EM reported lightning struck a home and did moderate damage.

Flash Flood, Columbia

When
July 10, 1:35 PM EST to 2:45 PM EST
Where
Columbia County, 1.8 mi SW of Evans to 3.03 mi SE of Pollards Corner
Cause
Heavy Rain
Property damage
$24,000
Reported by
Emergency Manager
Coordinates
33.510, -82.150

Emergency Manager reported Jones, Fox, and Forest Creeks out of their banks with several roads flooded and closed. Water was also up to the foundations of a couple of homes.

Flash Flood, Richmond

When
July 10, 1:45 PM EST to 2:45 PM EST
Where
Richmond County, 4.35 mi W of National Hills to 4.2 mi W of National Hills
Cause
Heavy Rain
Property damage
$4,000
Reported by
State Official
Coordinates
33.487, -82.105

Dispatch reported flash flooding along the frontage road at Wheeler and I-20 closing the road. Two to three feet of water covered the area.

Flash Flood, Columbia

When
July 10, 1:57 PM EST to 2:45 PM EST
Where
Columbia County, 2.99 mi SSW of Evans to 3.09 mi S of Evans
Cause
Heavy Rain
Property damage
$44,000
Reported by
Emergency Manager
Coordinates
33.490, -82.150

EM reported 3 homes flooded on Biltmore Drive and Colonial Road. Several people had to be rescued. A sinkhole also resulted from the flooding on Biltmore drive.

Flash Flood, Columbia

When
July 10, 1:57 PM EST to 2:45 PM EST
Where
Columbia County, 1.38 mi S of Evans to 1.4 mi S of Evans
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.510, -82.130

EM reported 5 driveways washed out on Shallowford Place off of Columbia Road.

Heavy Rain, Columbia

When
July 10, 2:00 PM EST to 3:00 PM EST
Where
Columbia County, 4.19 mi N of Grovetown
Reported by
Emergency Manager
Coordinates
33.510, -82.210

Ivy Falls Subdivision had 2.43 inches of rain within an hour.

Heavy Rain, Columbia

When
July 10, 3:00 PM EST to 4:00 PM EST
Where
Columbia County, 0.58 mi W of Martinez
Reported by
Public
Coordinates
33.520, -82.090

Additional rain report from social media had 3 inches of rain during the heavy rain event.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451932, 452539, 451924, 451926, 451928, 451929, 451930, 451931.